Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


PLEASE ANSWER MY QUESTION
Oct 18, 2008

I need someone help. I need to make a decision on a new regimen by 10-31. I was currently on Truvada and Lexiva. I'm really scared of potential side effects of facial wasting which has caused me some server depression over the last couple of years. Please give any advice on the safest regimen that is less likely to cause that problem. I was thinking...truvada along with Viramune, lexivia or maybe isentress. Please respond soon. Thx.

Response from Dr. Young

Thank you for your post.

I'm a little unclear if you're talking about your first regimen or if you've had previous treatments (and failure). For purposes of clarity, I'll assume that you don't have any evidence of treatment failure or drug resistance.

Among the currently recommended nukes, both Truvada (tenofovir+FTC) and Epzicom (abacavir+3TC) are not thought to increase risk of fat loss.

There is little data about the relative risks of lipoatrophy among the so-called third agents, but what does exist is a large study that compared the NNRTI efavirenz (Sustiva) to the PI lopinavir/ritonavir (Kaletra). This study, called ACTG5142 showed that the rates of fat loss were greater among the NNRTI-treated patients, though the rates of fat loss were lowest (compared to other nukes) when tenofovir was used-- overall about 12% of efavirenz+tenofovir compared to 6% of lopinavir/ritonavir+tenofovir experienced fat loss.

Among patients starting therapy today, it seems that lipo is occurring less commonly than before- why this is isn't clear, but one could assume that part of this has to do with better drugs; part may be because patients tend to start treatment sooner (with better tolerated medications). It is often assumed, though not formally tested that other recommended protease inhibitors (like fosamprenavir-Lexiva) would behave like lopinavir/ritonavir.

Raletragravir (Isentress) has been gaining use of late- because of it's potency and tolerability. There is currently little data on the rates of lipoatrophy with this new drug.

Remember, that HIV therapies don't account for all of the risk of developing lipoatrophy. HIV-related factors, especially how low one's CD4 count is before starting, seem to really influence the development of this very important complication.

I hope this helps,

BY



Previous
why isn't anyone answering my question?
Next
Atripla

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement